Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 26, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 8, 2009, 7:37 PM CDT for Brown County, Texas. It was in force for 23 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2009, 7:37 PM CDT (00:37 UTC)
- Expired
- May 8, 2009, 8:00 PM CDT
- In force
- 23 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
County Brown County, TX
The radar
The Dyess AFB radar (KDYX), 72 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:40 PM CDT | HAIL 1.75 | May, TX | |
| May 8, 7:47 PM CDT | HIGH SUST WINDS 0 | May, TX | WIND DAMAGE TO ROOFS AND LARGE TREE LIMBS BROKEN |
| May 8, 7:47 PM CDT | HAIL 1.75 | May, TX | |
| May 8, 7:50 PM CDT | HAIL 1.75 | Lake Brownwood, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 5:08 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4727 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 16.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KSJT 090037 TORSJT TXC049-090100- /O.NEW.KSJT.TO.W.0026.090509T0037Z-090509T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 737 PM CDT FRI MAY 8 2009 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... NORTHERN BROWN COUNTY IN WEST CENTRAL TEXAS... * UNTIL 800 PM CDT * AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LAKE BROWNWOOD NEAR BYRDS STORE...OR 12 MILES NORTH OF EARLY...MOVING SOUTH AT 10 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... LAKE BROWNWOOD NEAR THRIFTY AND LAKE BROWNWOOD BY 800 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING FOR WEST CENTRAL TEXAS. && LAT...LON 3180 9918 3207 9912 3208 9893 3185 9878 TIME...MOT...LOC 0037Z 350DEG 7KT 3190 9902 $$ 15
1 follow-up statement
000 WWUS54 KSJT 090048 SVSSJT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 748 PM CDT FRI MAY 8 2009 TXC049-090100- /O.CON.KSJT.TO.W.0026.000000T0000Z-090509T0100Z/ BROWN TX- 748 PM CDT FRI MAY 8 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR CENTRAL BROWN COUNTY... AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR OWENS...OR 7 MILES NORTH OF EARLY...MOVING SOUTHEAST AT 15 MPH. THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF CENTRAL BROWN COUNTY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING FOR WEST CENTRAL TEXAS. LAT...LON 3190 9906 3192 9894 3184 9885 3182 9905 TIME...MOT...LOC 0048Z 329DEG 14KT 3184 9897 $$ 15
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 8, 5:29 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 8, 5:29 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 529 PM CDT FRI MAY 8 2009 .UPDATE... FORECAST HAS BEEN UPDATED FOR TORNADO WATCH. && .DISCUSSION... NEWLY ISSUED TORNADO WATCH #272 IS IN EFFECT UNTIL MIDNIGHT... FOR MAINLY THE AREA SOUTH OF ABILENE AND EAST OF SAN ANGELO...AS A COLD FRONT SAGS SOUTH INTO A VERY UNSTABLE AIRMASS. A FEW STORMS HAVE STRUGGLED TO MAINTAIN PRESENCE SO FAR...ACROSS SOUTHERN TAYLOR AND CALLAHAN COUNTIES. CAPPING REMAINS AN ISSUE IN OUR COUNTIES BUT SUFFICIENT EROSION COULD ALLOW SOME ADDITIONAL STORM DEVELOPMENT TO OCCUR. TO ACCOMMODATE THE WATCH...HAVE SLIGHT CHANCE POPS FOR TONIGHT ACROSS OUR NORTHERN AND CENTRAL COUNTIES. && .PREV DISCUSSION... /ISSUED 356 PM CDT FRI MAY 8 2009/ SHORT TERM... FORECAST FOR THE NEXT 24 HOURS IS SOMEWHAT CHALLENGING. LATEST SURFACE ANALYSIS PLACES THE FRONT JUST SOUTH OF INTERSTATE 20. VISIBLE SATELLITE IMAGERY INDICATES CUMULUS IS FORMING ALONG AND JUST NORTH OF THE SURFACE BOUNDARY...FROM NORTH TAYLOR COUNTY BACK TO THE NORTHEAST. LATEST ASOS DATA FROM ABILENE INDICATES THE TEMPERATURE THERE HAS REACHED 103 DEGREES. HOW FAR SOUTH THE FRONT WILL PROGRESS OVERNIGHT TONIGHT REMAINS UNCERTAIN. THE NAM APPEARS TO BE THE BEST SOLUTION. SO WILL GO WITH WIND GRIDS CLOSE TO THE NAM FOR TONIGHT AND TOMORROW. AS FOR THUNDERSTORMS...DECIDED TO CONTINUE SLIGHT CHANCE POPS FOR THIS EVENING ACROSS THE NORTHEASTERN BIG COUNTRY...JUST IN CASE THE CAP WEAKENS. HOWEVER...CONFIDENCE IS LOW. AFTER MIDNIGHT...ANALYSIS OF THE 310K THETA-E SURFACE INDICATES SOME WEAK ISENTROPIC LIFT WILL BRING SOME MOIST UPGLIDE TO LOCATIONS ALONG AND NORTH OF THE FRONT. SO...DECIDED TO INCLUDE SLIGHT CHANCE LIGHT RAIN AFTER MIDNIGHT FOR MAINLY THE NORTHERN HALF OF WEST CENTRAL TEXAS. AS FOR TOMORROW...MUCH COOLER TEMPERATURES WILL DOMINATE WEST CENTRAL TEXAS. DECIDED TO CONTINUE SLIGHT CHANCE RAIN SHOWERS FOR THE FIRST 6 HOURS TOMORROW. THEN...20 POPS FOR THUNDERSTORMS LOOK REASONABLE FOR TOMORROW AFTERNOON...MAINLY ACROSS THE BIG COUNTRY. AGAIN...WITH LITTLE IF ANY UPPER-LEVEL SUPPORT...CONFIDENCE IS LOW. LONG TERM... BOUNDARY HANGING ON ACROSS THE SOUTHERN SECTIONS OF THE AREA...ENOUGH TO KEEP QUITE A BIT OF CLOUD COVER IN PLACE AND HELP KEEP TEMPERATURES DOWN. CAP STILL PRETTY STRONG...SO ALTHOUGH CAN NOT RULE OUT A STRAY SHOWER OR STORM...WILL KEEP POPS FAIRLY ISOLATED. SLIGHTLY BETTER CHANCES MOVE INTO THE BIG COUNTRY FOR SUNDAY NIGHT INTO MONDAY...AS THE NEXT REINFORCING COLD FRONT WORKS ITS WAY INTO THE AREA. HAVE INCREASED POPS SLIGHTLY. WARMING AND DRYING TREND STARTS FOR TUESDAY AND CONTINUES THROUGH THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 65 70 56 75 57 / 20 20 20 20 20 SAN ANGELO 67 78 59 81 60 / 20 20 10 20 20 JUNCTION 68 85 61 85 64 / 10 10 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99
Hazardous weather outlook, May 8, 3:04 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 304 PM CDT FRI MAY 8 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-092015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 304 PM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE THE BIG COUNTRY AND NORTHERN HEARTLAND SATURDAY AFTERNOON AND EVENING...MAINLY ALONG AND NORTHEAST OF A LINE FROM BROWNWOOD TO SWEETWATER. EXPECT THE MAIN THREATS TO BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WE MAY NEED SPOTTERS ACROSS THE BIG COUNTRY SATURDAY AFTERNOON AND EVENING. 23/HUBER
In the hours before
Special weather statement, May 8, 4:44 PM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 444 PM CDT FRI MAY 8 2009 TXZ127-128-082245- TAYLOR TX-CALLAHAN TX- 444 PM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT FOR TAYLOR AND CALLAHAN COUNTIES... AT 440 PM CDT...THUNDERSTORMS WERE BEGINNING TO DEVELOP ALONG A COLD FRONT JUST SOUTH OF ABILENE AND EAST OVER CALLAHAN COUNTY. THUNDERSTORMS ARE MOVING NORTHEAST AT 25 MPH. *LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO TUSCOLA...PUTNAM...POTOSI...EULA...DUDLEY...CLYDE...BAIRD AND ADMIRAL. PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY IF THESE STORMS INTENSIFY. ANY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 15
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:11 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 49 min |
| May 8, 7:55 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 65 min |
| May 8, 8:00 PM CDT | Tornado Warning | SJT | Brown | 30 min |
| May 8, 8:08 PM CDT | Severe Thunderstorm Warning | SJT | Coleman | 52 min |
| May 8, 8:29 PM CDT | Tornado Warning | SJT | Brown | 31 min |
| May 8, 8:43 PM CDT | Severe Thunderstorm Warning | SJT | Brown, McCulloch, San Saba | 77 min |
| May 8, 9:39 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch | 51 min |
| May 8, 9:40 PM CDT | Flash Flood Warning | SJT | Brown | 80 min |
| May 8, 9:53 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch, San Saba | 67 min |
| May 8, 9:55 PM CDT | Flash Flood Warning | SJT | McCulloch, San Saba | 110 min |
| May 8, 10:26 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch | 49 min |
| May 8, 10:49 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch, Mason, San Saba | 35 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.